Michigan, 2006

Damaging Winds in Michigan, August 3, 2006

August 3, 2006 · NWS IWX · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 3, 3:20 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 3:20 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 AM EDT THU AUG 3 2006

.SHORT TERM...
TODAY AND TONIGHT.

THE SHORT TERM FORECAST IS A DIFFICULT ONE THIS MORNING.

AT 07Z...SFC ANALYSIS DEPICTED A FRONTAL BOUNDARY FROM SRN
ONTARIO...SOUTHWEST INTO SRN MICHIGAN...THEN INTO ILLINOIS...NRN
MISSOURI AND NRN KANSAS.  THIS FRONT WILL SLOWLY SAG THROUGH
THE FCST AREA TODAY AND TONIGHT.

OPERATIONAL 00Z NAM-WRF AND GFS DO NOT SEEM TO HAVE A GOOD HANDLE ON
THE CURRENT FCST SITUATION.  THUS...HAVE RELIED ON THE LATEST RUC40
MODEL AND CURRENT SATELLITE...RADAR AND WATER VAPOR IMAGERY.

THIS MORNING/S CONVECTION FROM THE MIDDLE MS RIVER VLY INTO OUR
REGION HAS RESULTED IN SEVERAL OUTFLOW BOUNDARIES.  ONE OF
PARTICULAR INTEREST IS THE OUTFLOW BOUNDARY/CONVECTION OCCURRING
ACRS W CNTRL ILLINOIS THIS MORNING.  THIS FEATURE WAS MOVING FAIRLY
FAST...ABOUT 40 TO 50 MPH...TO THE NORTHEAST.  THIS FEATURE...IN
COMBINATION WITH LOW LVL WAA/LOW LVL JET...WILL RESULT IN AN
INCREASE OF SHOWERS AND THUNDERSTORM ACRS THE REGION LATER THIS
MORNING.  ALSO...THIS WILL DEFINITELY HAVE AN IMPACT ON HOW FAR
SOUTH THE FRONT WILL PUSH ACRS THE FCST AREA TODAY.  TO ADD INSULT
TO INJURY...WATER VAPOR IMAGERY DEPICTED A WELL DEFINED S/WV ACRS NE
KS/NW MISSOURI.  THIS SYSTEM...AS SEEN FROM THE LATEST RUC40 MODEL
IS FORECAST TO PUSH EAST INTO NW INDIANA BY AROUND 18Z...PROVIDING
UPR LVL LIFT AS IT MOVES INTO OUR REGION.  AS A RESULT OF ALL THESE
FACTORS...HAVE EMPLOYED LIKELY POPS ACRS THE ENTIRE REGION TODAY.
THE AIRMASS WILL BE QUITE MOIST AS PRECIPITABLE WATER VALUES ARE
EXPECTED TO BE AROUND 2 INCHES.  THUS...WILL MENTION HEAVY RAIN IN
THE ZONES.  HAVE DECIDED NOT TO ISSUE A FLOOD WATCH ATTM IN
COLLABORATION WITH OTHER OFFICES (IND/ILN) AS CURRENT 1 HOUR FFG
VALUES ARE MAINLY IN THE 2 TO 2.3 INCH RANGE.  HOWEVER...THERE WILL
BE SOME LOCALIZED FLOODING WITH THUNDERSTORMS AND SOME URBAN AND
SMALL STREAM FLOOD ADVISORIES MAY BE ISSUED.  AS FOR HIGH TEMPS
TODAY...IT WILL BE A TOUGH CALL GIVEN WARM START...AND HIGH
PROBABILITY OF SHOWERS/THUNDERSTORMS.  HAVE TWEAKED PREVIOUS
FORECAST VALUES SLIGHTLY...RANGING FROM THE LOWER 80S NORTHWEST TO
THE UPPER 80S SOUTH/SOUTHEAST.

FOR TONIGHT...ONCE AFOREMENTIONED S/WV RIPPLES BY TO THE EAST...THE
FRONTAL BOUNDARY SHOULD HAVE A MORE PUSH SOUTHWARD OUT OF OUR AREA.
WILL MAINTAIN CHC POPS IN THE SERN TWO THIRDS OF THE CWFA...BUT THIS
MAY HAVE TO BE ADJUSTED BASED ON TIMING OF MENTIONED SYSTEMS.
OVERNIGHT LOWS SHOULD DROP INTO THE LOWER AND MID 60S.
&&

.LONG TERM....
FRIDAY THROUGH WEDNESDAY...KEPT THE PERIOD DRY EXCEPT FOR A CHANCE
OF STORMS MONDAY. WEAK HIGH PRESSURE WILL BUILD IN FOR THE
WEEKEND...ALTHOUGH NOT MUCH COOL AIR WILL BE ABLE TO MAKE IT INTO
THE AREA. THE NEW 03/00Z MEX FOLLOWED THE 02/00Z KEEPING HIGHS ABOVE
NORMAL THIS WEEKEND. THIS WARM PATTERN APPEARS ON TRACK WITH 850 MB
TEMPS AT OR ABOVE 16C. TIMING OF COOL FRONT MONDAY ALONG WITH A
CHANCE OF STORMS STILL APPEARS ON TRACK. THE MAIN UPPER LEVEL
PATTERN WILL SHIFT AS AN UPPER RIDGE BUILDS OVER THE NORTHERN
PLAINS. THE FORECAST AREA SHOULD BE FAR ENOUGH DOWNSTREAM FROM THIS
RIDGE TO ALLOW SOME COOLER AIR TO ADVECT INTO THE AREA TUESDAY AND
WEDNESDAY. THIS COOLER PATTERN IS REFLECTED WELL IN THE NEW MEX MOS
WITH TEMPERATURES ACTUALLY BELOW NORMAL TUESDAY AND WEDNESDAY. HAVE
ADJUSTED TEMPS DOWN GIVEN THE HIGH CORRELATION WITH THE ANALOGS OF
GFS RUNS...GFS ENSEMBLE ANALOGS AND THE CANADIAN ANALOGS THAT MATCH
THIS PATTERN.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.

LM...NONE.
&&

SHORT TERM...HICKMAN
LONG TERM...SKIPPER
Hazardous weather outlook, Aug 3, 4:37 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT THU AUG 3 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
437 AM CDT THU AUG 3 2006 /537 AM EDT THU AUG 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS...ESPECIALLY OVER
NORTHERN INDIANA AND NORTHWEST OHIO. HAIL UP TO PENNY SIZE IS ALSO
POSSIBLE WITH THE STRONGER STORMS. THESE STORMS MAY BE ACCOMPANIED
BY TORRENTIAL RAINFALL AND MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-040945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
537 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST TO NORTH WINDS OF 10 TO 15 KNOTS TODAY WITH WAVES
BUILDING TO 2 TO 4 FEET WILL BRING AN INCREASED RISK OF RIP
CURRENTS TODAY... ESPECIALLY NEAR JETTIES AND PIERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. THE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 3, 6:27 AM EST to 6:28 AM EST
Where
Berrien County, Three Oaks
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -86.600

Numerous trees and power lines were blown down.

Thunderstorm Wind, Cass

When
August 3, 7:05 AM EST to 7:06 AM EST
Where
Cass County, Cassopolis
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -86.000

Trees and power lines were blown down.

Thunderstorm Wind, St. Joseph

When
August 3, 7:25 AM EST to 7:26 AM EST
Where
St. Joseph County, 5 mi N of Three Rivers
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -85.633

Trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529054, 5529055, 5529056.